Maine, 2018Flood in Maine, April 28 to 30, 2018
April 28 to 30, 2018 · NWS CAR · 1 event in 1 county or zone
Rain and melting snow produced flooding along the Mattawamkeag River. then fell below flood stage during the afternoon of May 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain and melting snow produced flooding along the Mattawamkeag River. The river rose above flood stage late on April 26th...crested around 2 feet above flood stage early on the 30th...then fell below flood stage during the afternoon of May 4th. The flooding mostly impacted low lying marshy areas along the river. However...a portion of the Bancroft Road between Wytopitlock and Danforth was closed for nearly a week due to the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 28, 5:49 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 28, 5:49 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
649 AM EDT Sat Apr 28 2018
.SYNOPSIS...
Low pressure will influence the regions weather into early next
week as an upper level low very slow moves through New England
through Tuesday. Unsettled weather is expected into early next.
High pressure and a slight warming trend will move in by mid
week
&&
.NEAR TERM /THROUGH TONIGHT/...
650 am update...
Quick update to ingest hrly temps and dwpts but no major chgs
needed with update.
Prev discussion blo...
Sfc low sitting north of the ern end of Lk Ontario as of 08z.
Upr low and assoc s/wv responsible diving into the Great Lks at
this time and wl eventually close off drg the latter half of the
weekend. This wl keep CWA under influence of moist srly flow
and subtle vorts zipping acrs the area thru the near term.
Best chc for isold showers wl be closer to sfc low and assoc wmfnt
acrs far wrn portions of FA in higher terrain. Warm and moist
air wl continue acrs the region today and tonight with patchy
fog this mrng and once again dvlpng late tonight acrs the area.
Max temps this aftn wl rise to abv normal values and top out in
the u50s/nr 60 acrs nrn areas while srn zones expected to climb
into the l/m 60s. Immediate coastal areas wl rmn in the 50s with
onshore flow keeping coast cooler. Mins on Sun mrng wl also be
abv normal with m40s CWA-wide as wmsector keeps a grip on the
area's wx.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper-level cut-off low centered over Upstate NY at the start
of the period will move into New England Sun eve and night. As
it does so, the chance for precip will increase through Sun eve,
especially for the Penobscot Valley, Central Highlands, and
North Woods. Did put a slight chance of T-storms for north &
west of Katahdin, as that is the most favorable area for
stronger convective processes and most models are analyzing at
least some CAPE there. T-storm chances cut-off quickly heading
into Sun night, and precip will spread to the northern and
eastern borders of the CWA overnight. Precip coverage may taper
off heading toward Mon AM, but a chance for showers will persist
through Mon eve, especially north of Bangor and Downeast, as the
core of the cut-off passes over the CWA.
Highs will be near to a bit above normal Sun, but will drop
several degrees in most places on Mon as the upper-level cut-off
slides over the area and heights drop. Moderate breezes for Sun
will drop off Mon and Mon night as the cut-off crosses the
area, leading to pretty stagnant winds up through 850mb or
800mb.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A broad upper-level ridge will set up over the Southeast through
Thu night, and a series of disturbances is likely to ride up the
ridge and impact the CWA. As expected in such a quick-moving
situation, there are disagreements among the long-range models
on the details of timing and track. However, it appears that we
can hone in on a few times where precip will be more likely.
First would be Wed afternoon and night, mainly for north of
Bangor & Downeast, but POPs were kept under 50 pct for now. The
second time frame is Thu eve and night, with a chance of rain
for the entire CWA and low-end Likely POPs northwest of a
Presque Isle - Greenville line. The long-range models broadly
agree on a deeper upper trough squashing the ridge later Fri
into Sat, accompanied by high-end Chance POPs for now. The
models do disagree on the precise timing and strength of this
system. The GFS is certainly the most progressive and has the
deepest upper low and strongest front, while the CMC is the
slowest/weakest. The ECMWF was somewhere in between, but skewed
a bit toward the GFS.
As for temps, that is a tough part of the forecast owing to the
lower confidence on the timing of precip events. Regardless,
Tue-Thu will be warmer than Mon owing to the ridging, and Wed
and Thu could both see highs ranging from the mid-60s to mid-
70s. With heights similar both days, which of those days is the
warmer one may vary by location, and depend highly on cloud
cover and precip development. For now both days show fairly
similar high temps. Temps cool off for the end of the week as
the ridge breaks down and a cold front is anticipated.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR/LIFR at all terminals this morning in low cigs
and vsbys at FVE and BHB. Expect IFR will become low MVFR after
18z this afternoon. Low cigs expected to scatter out for several
hours this afternoon before IFR/LIFR returns once again overnight
in low clouds and fog.
SHORT TERM: VFR conditions should prevail at all sites Sun AM,
but a deterioration to MVFR CIGs is likely Sun afternoon and eve
as clouds lower and rain showers move in. MVFR to IFR conditions
are expected overnight into Mon, before improving some Mon
night. Mainly VFR conditions are then expected Tue through Wed,
though rain showers will remain a risk and could lead to
intermittent MVFR conditions.
&&
.MARINE...
NEAR TERM: Hv extended SCA for hazardous seas until 18z this
afternoon. After this time, winds and seas will likely remain
below SCA levels through the end of the period.
SHORT TERM: Conditions should remain below Small Craft Advisory
levels through the period. However, onshore winds may keep fog a
concern at times.
&&
.HYDROLOGY...
Major rivers continue to rise across the north and are expected
to peak this afternoon then gradually come down later in the
weekend. Some minor flooding is possible along riverside parks,
boat landings and some roads. A flood warning remains up for
the Mattawamkeag, Big Black, Fish River, and the Saint John at
Fort Kent. A flood watch will remain up across the central
highlands and the north into this afternoon for the potential
for additional flooding as snow continues to melt and streams,
creeks and rivers respond to recent rainfall.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 4 PM EDT this afternoon for MEZ001>006-010-
011-031.
MARINE...Small Craft Advisory for hazardous seas until 2 PM EDT this
afternoon for ANZ050-051.
&&
Near Term...Farrar
Short Term...Kredensor
Long Term...Kredensor
Aviation...Farrar/Kredensor
Marine...Farrar/Kredensor
Hydrology...Hazardous weather outlook, Apr 28, 2:35 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
335 AM EDT Sat Apr 28 2018
MEZ001>006-010-011-031-290745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
335 AM EDT Sat Apr 28 2018
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for East Central Maine, Far
Northern Maine, North Central Maine, Northern Maine and West
Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-032-290745-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
335 AM EDT Sat Apr 28 2018
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Eastern Maine and Interior DownEast Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-290745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
335 AM EDT Sat Apr 28 2018
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 28, 7:00 AM EST to April 30, 11:59 PM EST
- Where
- Aroostook County, 0.4 mi SSW of Wytopitlock to 1.32 mi ESE of Wytopitlock
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 45.645, -68.083
Flooding along the Mattawamkeag River caused the closure of a portion of the Bancroft Road...between Wytopitlock and Danforth...for nearly a week.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, April 28 to 30, 2018$50 million · 1 event
- Flood in Maine, April 28 to 30, 2018$2.8 million · 1 event
- Flooding in Montana, April 28 to 30, 2018$30,000 · 2 events
- Flood in Washington, April 28 to 30, 2018$20,000 · 1 event
- High Surf in Hawaii, April 28 to 30, 201811 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 20184 events
- Damaging Winds in New Mexico, April 28, 2018$10,000 · 56 kt wind · 3 events
- Funnel Clouds in Oregon, April 28 to 29, 20183 events
- Funnel Cloud in Washington, April 28, 20181 event
- High Wind in Montana, April 28, 201850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751885.